Increase in levothyroxine decrease in tsh

My tsh decreased from 5.6 to 4.7 on 25mcg. Will an increase in 25mcg bring it down the same amount? The ft4 went from 12.1 to 12.8 will it increase the same amount on another 25mcg?

I'm trying to understand how much levothyroxine I will need.

12 Replies

oldestnewest
  • lisan1 There's really no saying if it will bring TSH down the same amount and/or increase FT4 the same amount. We all react differently so there's no one size fits all.

    You will need the amount of Levo that's right for you. Don't overthink it. Don't try and understand the amount you need, set your goal on feeling well and your symptoms abating and continue with increases in Levo until you reach that goal. You could possibly need 100-150mcg, who knows, but it doesn't matter as long as Levo is right for you and it works to relieve your symptoms.

  • Lisan1,

    Not necessarily. 25mcg could make a tiny difference but could equally raise FT4 more and drop TSH to 1.0. You need enough Levothyroxine to drop TSH to around 1.0 with FT4 higher in range. It will take as much Levothyroxine as it takes. It would just be guesswork to say you will need a certain dose.

  • Thank you!

    Is hard not to worry when you have to take charge over it yourself. Would be nice to have an expert doctor. That way you would just know that you'll get the best treatment for your needs. Now I sometimes wonder if I don't need any meds at all since I have to convince them to increase it. 😕

  • I know what you mean, and you are not alone with this feeling :)

    It can be very confusing, since the approach is quite different than usually when you seek for medical help. Good idea is to post your lab results here, and get some guidance. I have found the expert help on this forum priceless.

  • Lisan1, I was wondering the same actually. My TSH was 5.61 in May and I started Levo in mid September. I was on 25mcg for a week then at 50mcg for another 5, which brought my TSH down to 4.01. I've been on 75mcg now for just over a week and am curious what difference it will make to the TSH. I could tell when my body was adjusting to the doses, then it felt weird, then great for a bit followed by a slump to feeling very hypo again. I actually increased to 75mcg myself straight after the blood was drawn but did not tell my GP, when I saw him after the results were out and he increased the dose to 75mcg himself.

  • What was your free t4 levels before and after starting treatment?

    How soon did you feel the impact of the upped dose?

  • My t4 was 15 in May but on nhs it is only tested if TSH is out of range so there was no test this time. When I took my first 25 (I take them at night somewhere around 1-4am) I felt different the next morning. I did not expect to feel anything so there's no way it was placebo effect. The greatest thing was the anxiety easing off and I felt calm, chilled, almost happy. My brain fog went within a couple of days. Then I also felt ecstasy like tingling on my skin, as if my body was waking to feeling good. Then a week later I felt hypo again, pretty rough so I upped to 50. I then got new prescription and ended up with a different brand - not sure it's relevant or not. I felt great for 3 weeks or so, feeling happy engaging with people a lot, able to use my brain and not getting too tired in the afternoons. Then it all deteriorated and I felt as bad as before I started so waited for the minimum 6 weeks and rushed off to blood test and upped the dose. I've not had that fantastic rebound this time round (the 50 & 25 pills are diff makes) and I'm not as good as I was initially on 50 mcg.

    My expectation is that I'll go beyond 100mcg as I've still got lots of symptoms, which have not been relieved yet. I'm wondering if they go in the opposite order they appeared as my cognitive issues were the last ones to take hold but seem to be improving first?

    How are you feeling on Levo?

  • Sybilla14,

    Different makes of Levothyroxine can affect absorption. There are 3 makes of 25mcg, Wockhardt, Mercury Pharma and Teva. Tell your pharmacist the 25mcg you currently have doesn't suit and ask to try one of the others. If your pharmacist won't order the make you want ask for your prescription back and take it elsewhere.

  • Thank you Clutter! I've read here before that some ppl feel a different with various brands. I was initially given 25mcg of MP and took it as 50mcg at first. I was then given 50mcg of Almus and I thought I felt better when taking these albeit it all went downhill after a while. I'm currently taking a mix of these i.e. 25 MP and 50 Almus and have not had a substantial improvement in this last week. My hubby collected my last prescription of 75 (I've got a bit of spares from the previous dose prescriptions) and it looks like now I've been given 25 and 50 by MP. I'm now a bit worried that my condition will start deteriorating once I run out of Almus.

    I don't expect that Boots will take back what I was given and replace it with Almus, or is this worth a go?

  • Sybilla14,

    Almus doesn't do 25mcg so you will need a separate 25mcg make. My pharmacist will not exchange medication once it has left the shop.

    You won't feel an immediate improvement when raising to 75mcg. It will take 7-10 days for the increase dose to be absorbed.

  • You simply cannot predict the impact a dose change will have on TSH or FT4 - even if absolutely nothing else changes.

    About all you can say is that an increase in levothyroxine dose would very likely make FT4 rise and TSH fall - and a small change will have a lesser impact than a big change.

  • Hi, I thought it may be helpful to someone if I updated on my progress with doses and observations about the brand differences, continuing from my reply above.

    I had my blood test on 30/12, 6 weeks after starting 75mcg. All of the time I was taking the MP 25mcg with 50 mcg Almus and then MP. Throughout the whole 6 weeks I never felt particularly well, it felt there was only a tiny improvement from where I was towards the end of the 6 weeks on 50mcg (when it all dipped). I increased my dose to 100mcg on the day of the test (after) and took Almus 2x50mcg, then 2x50mcg MP for the last 3 days as I ran out. I have been feeling great again for the last few days 🙂

    I saw my GP this morning and my tsh was 3.58 I.e. It has not improved much. The GP increased the dose to 100mcg and I collected Actavis 100mcg tablets from Sainsbury's earlier today.

    It feels that the 75mcg dose did little to my tsh and it reflects how I felt: not much better. I will now take solely Actavis and hopefully things will be different at next blood test. I now seriously wonder if the MP pills do have the relevant strength or something in them is hindering absorption?

You may also like...